FDA data link hydroxychloroquine and chloroquine to severe cardiovascular side effects

Hydroxychloroquine and chloroquine, two antimalarial drugs repeatedly discussed as potential COVID-19 treatments, are associated with high rates of cardiovascular adverse events (CVAEs), according to new findings published in the British Journal of Clinical Pharmacology.  

The authors studied more than 6.6 million reports from the FDA’s Adverse Events Reporting System database. A total of 4,895 reports related to hydroxychloroquine and chloroquine were included, and 14.2% of those were CVAEs. Cardiomyopathy, QT prolongation, cardiac arrhythmias and heart failure were some of the more common CVAEs linked to these medications.

The hospitalization and mortality rates for these CVAEs related to hydroxychloroquine and chloroquine were 39% and 8%, respectively. And, the authors observed, these statistics show that hydroxychloroquine and chloroquine can have a severe side effect on a patient even when standard doses are being prescribed and consumed.

“The take-home message of our work is that physicians around the world should be careful when prescribing these drugs for off-label indications, especially for patients with cardiac disorders,” senior author Elad Maor, MD, PhD, of Sheba Medical Center and Tel-Aviv University in Israel, said in a prepared statement.

The full analysis is available here.

Click here for a longer look at the strange saga of hydroxychloroquine and COVID-19.